Virginia, 2013

Dense Fog in Virginia, August 20, 2013

August 20, 2013 · NWS LWX · 16 events in 16 counties and zones

High pressure over the Mid Atlantic led to clear and calm conditions and dense fog formed across most of the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure over the Mid Atlantic led to clear and calm conditions and dense fog formed across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 7:53 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 7:53 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT MON AUG 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH TONIGHT AND
PERSIST UNTIL WEDNESDAY. A TROUGH WILL BRING SOME UNSETTLED
WEATHER TO THE REGION WEDNESDAY AND THURSDAY BEFORE A COLD FRONT
MOVES THROUGH EARLY FRIDAY. HIGH PRESSURE RETURNS FOR THIS
WEEKEND INTO MONDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 0030Z...UPR TROUGH AXIS NEAR THE BLUE RIDGE PER WV IMAGERY
AND ISOLATED SHOWER ACTIVITY OVER THE CENTRAL SHENANDOAH VALLEY.

THIS LINGERING SHRA ACTIVITY SHOULD DIMINISH BEFORE 10 PM WITH
DUE TO LOSS OF HEATING AND THE SHORTWAVE TROUGH EXITING THE AREA.
HIPRES CONTINUES TO BUILD FROM THE WEST THROUGH TNGT. SKIES WILL
CLEAR QUICKLY FROM WEST TO EAST THROUGH THE MIDNIGHT HOUR AS THE
COLUMN ALOFT DRIES RAPIDLY. DRY AIR ADVECTION NEAR THE SFC WILL BE
MINIMAL THOUGH...SETTING THE STAGE FOR FOG DEVELOPMENT TNGT. THERE
IS A POTENTIAL FOR FOG TO BECOME LOCALLY DENSE...PARTICULARLY IN VLYS
WHERE SKIES STAY CLEAR OVNGT.

BOTH SFC HIPRES AND UPPER RIDGING OVER THE MID-ATLANTIC REGION WILL
PRODUCE A DRY WX PATTERN TUE. SYNOPTIC-SCALE SUBSIDENCE AND ABUNDANT
DAYTIME SUNSHINE WILL CONTRIBUTE TO MAX TEMPS REACHING THE MID TO
UPPER 80S ON TUE...WHICH WILL BE THE WARMEST DAY IN A WEEK.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO SHIFT OFF THE CAROLINA COAST TUE NGT INTO WED. SLY
RETURN FLOW ON THE WRN PERIPHERY OF THE HIGH WILL ALLOW TROPICAL
MOISTURE TO RETURN NWD INTO THE MID-ATLANTIC REGION DURING THE
PERIOD. ANY PRECIP SHOULD REMAIN UPSTREAM (I.E. SOUTH AND WEST) OF
THE AREA TUE NGT WITH THE MID-LVL RIDGE AXIS STILL OVERHEAD. CLOUDS
WILL BEGIN TO STREAM INTO THE FAR SWRN PORTION OF THE CWA LATE TUE
NGT. PATCHY RADIATIONAL FOG POSSIBLE OVNGT IN AREAS THAT REMAIN
CLEAR.

THE RIDGE MOVES OFF THE ERN SEABOARD WED AND WED NGT THOUGH AS
HEIGHT FALLS OCCUR AHEAD OF AN UPPER LOW THAT IS APPROACHING FROM
THE MIDWEST. MODELS ARE IN GENERAL AGREEMENT WITH A LEADING
SHORTWAVE TROUGH EJECTING NEWD AHEAD OF THE MAIN LOW. THIS
FEATURE...WHICH IS FCST TO TRACK OVER THE MTS OF THE CWA WED AFTN
AND EVE...WILL PROVIDE LIFT FOR SHOWERS AND STORMS DURING THE PEAK
HEATING HRS. FCST POPS INCREASE FROM NE TO SW WITH HIGHEST POPS
/HIGH CHANCE/ RESIDING IN THE SRN POTOMAC HIGHLANDS AND CENTRAL
SHENANDOAH VLY. PWATS INCREASE TO BETWEEN 1.5 AND 2 INCHES LATE IN
THE DAY WHILE SFC DEWPOINTS RISE INTO THE UPPER 60S/LOWER 70S. WITH
A WEAK WIND FIELD ALOFT...ANY SHOWERS AND STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. WITH FFG HIGH
FROM THE RELATIVELY DRY ANTECEDENT CONDITIONS AND UNCERTAINTY IN
COVERAGE OF CONVECTION...OPTED TO NOT MENTION A FLASH FLOOD THREAT
IN THE HWO ATTM.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER-LEVEL LOW WILL WEAKEN AND ROTATE THROUGH AS AN UPPER-LEVEL
TROUGH THURSDAY. A SURFACE TROUGH WILL ALSO REMAIN OVER THE REGION
DURING THIS TIME. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE...BUT
MUCH OF THE TIME MAY TURN OUT DRY. TEMPERATURES WILL BE NEAR CLIMO.

A COLD FRONT WILL PASS THROUGH THE REGION THU NGT INTO FRIDAY...
BRINGING THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS.

THE UPPER LOW WILL MOVE ACROSS THE NORTHEAST STATES FRI NGT AND SAT
WHILE SFC HIPRES BUILDS IN FROM THE GREAT LAKES. NW FLOW BEHIND THE
TROUGH WILL BRING COOLER AND DRIER CANADIAN AIR INTO THE MID-
ATLANTIC REGION FOR THE WEEKEND.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR PREVAILS THROUGH MIDNIGHT WITH ISOLATED SHEN VLY SHOWERS DYING
BY 02Z...

WITH SKIES CLEARING TNGT AS HIGH PRES BUILDS FROM THE WEST...AREAS
OF FOG EXPECTED TO DEVELOP LATE AS SKIES CLEAR AND SFC MOISTURE
PERSISTS. IFR CIGS OVNGT/ERY MRNG AT CHO/MRB WHERE CONFIDENCE FOR
FOG IS HIGHEST. WENT FOR GROUND FOG (MIFG) FOR 00Z TAFS...BUT THERE
IS A CHANCE FOR A PERIOD OF IFR IF SKC OCCURS AND THE TERMINAL
EXPERIENCE A WET GROUND FROM ANY PRECIP LATER TDA.

AFTER FOG MIXES OUT BY MID MRNG TUE...VFR CONDITIONS AND LGT WINDS
CAN BE EXPECTED THRU THE REMAINDER OF THE DAY WITH HIPRES IN CONTROL.

ANY FOG ON TUE NGT NOT EXPECTED TO BECOME AS WIDESPREAD AS IT
POTENTIALLY MAY BE TNGT DUE TO CLOUD COVER INCREASING FROM THE
SOUTH.

CHANCES FOR SHRA AND TSRA DURING THE SECOND HALF OF THE WEEK. ON WED
SPECIFICALLY...PRECIP CHANCES HIGHEST IN VC OF CHO WHILE NERN
TERMINALS /E.G. BWI AND MTN/ ARE EXPECTED TO REMAIN DRY. A COLD
FRONT IS FCST TO APPROACH FROM THE NW ON THU BEFORE MOVING THRU THU
NGT INTO FRI.

&&

.MARINE...
A WEAK PRESSURE GRADIENT WILL YIELD LGT WINDS 10 KT OR LESS THRU
MIDWEEK. SLY WINDS THRU THIS EVE WILL BECOME VARIABLE LATE TNGT AND
ON TUE WITH HIPRES OVER THE WATERS. A LGT SLY RETURN FLOW DEVELOPS
TUE NGT THRU THU ONCE HIPRES MOVES OFF THE SOUTHEAST COAST.

SHOWERS AND STORMS POSSIBLE AHEAD OF A COLD FRONT THU. NWLY WINDS
MAY INCREASE TO 10-15 KT BEHIND THE COLD FRONT ON FRI. HIPRES
WILL BUILD IN FROM THE GREAT LAKES THIS WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ/JRK
NEAR TERM...BAJ/JRK
SHORT TERM...JRK
LONG TERM...BJL
AVIATION...BAJ/JRK/BJL
MARINE...JRK/BJL
Hazardous weather outlook, Aug 19, 6:45 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT MON AUG 19 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
745 PM EDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
745 PM EDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
August 20, 12:55 AM EST to 7:40 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Luray Airport and by satellite.

Dense Fog, Rockingham

When
August 20, 12:55 AM EST to 7:40 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Luray Airport and by satellite.

Dense Fog, Page

When
August 20, 12:55 AM EST to 7:40 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Luray Airport and by satellite.

Dense Fog, Shenandoah

When
August 20, 12:55 AM EST to 7:40 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Luray Airport.

Dense Fog, Warren

When
August 20, 12:55 AM EST to 7:40 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Luray Airport.

Dense Fog, Albemarle

When
August 20, 2:53 AM EST to 7:50 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Charlottesville Airport.

Dense Fog, Nelson

When
August 20, 2:53 AM EST to 7:50 AM EST
Where
Nelson forecast zone
Reported by
ASOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Charlottesville Airport.

Dense Fog, Southern Fauquier

When
August 20, 2:55 AM EST to 7:50 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Warrenton Airport.

Dense Fog, Eastern Highland

When
August 20, 2:55 AM EST to 7:00 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Petersburg Airport.

Dense Fog, Culpeper

When
August 20, 2:55 AM EST to 7:50 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Culpeper Airport.

Dense Fog, Clarke

When
August 20, 3:15 AM EST to 8:40 AM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Martinsburg and Luray airports and by satellite.

Dense Fog, Orange

When
August 20, 3:35 AM EST to 7:15 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Orange Airport.

Dense Fog, Prince William

When
August 20, 3:55 AM EST to 7:40 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibilities around a quarter mile were measured at Manassas Airport.

Dense Fog, Stafford

When
August 20, 4:15 AM EST to 8:15 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Stafford Airport.

Dense Fog, Spotsylvania

When
August 20, 4:55 AM EST to 7:30 AM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were measured at Fredericksburg Airport.

Dense Fog, King George

When
August 20, 4:55 AM EST to 7:30 AM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Visibilities around a quarter mile were estimated at Fredericksburg Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474208, 474209, 474210, 474211, 474212, 474213, 474214, 474218, 474219, 474222, 474220, 474221, 474223, 474215, 474216, 474217.